If you are treated with any HIV drug, in particular ritonavir or cobicistat it’s vital you understand these can interact in a dangerous fashion with recreational drugs such as MDMA, Ketamine but also doctor prescribed medications such as Viagra or benzodiazapines such as Valium.
As reported at AidsMap:
The most important ‘take-home’ message of the review is that the two prescribed medications which are most likely to be involved in harmful interactions with recreational drugs are ritonavir (Norvir) and cobicistat (Tybost)…
Several widely used recreational drugs are metabolised by either CYP2D6 or CYP3A4, the same liver enzymes which metabolise ritonavir and cobicistat. These are:
- Crystal methamphetamine (crystal, tina, meth)
- MDMA (ecstasy, X, mandy)
- Mephedrone (miaw miaw, plant food, bath salts)
- Ketamine (K, vitamin K, special K)
- Erectile dysfunction drugs (Viagra, Cialis, Levitra)
- Benzodiazepines (benzos, Valium, Xanax)
The authors judge the potential for interactions with the first three drugs listed to be ‘moderate’ and with the last three to be ‘high’. Although erectile dysfunction drugs and benzodiazepines may be safely prescribed by doctors, when they are obtained through informal channels, the authors say that much larger doses may be taken and there will be no monitoring of side effects.
With each party drug, an interaction with ritonavir and cobicistat may increase the intensity of the effect of the illicit drug, sometimes to unpleasant or dangerous levels.
There have been case reports of deaths in people using crystal meth and ritonavir, and in people using MDMA and ritonavir. Post-mortems showed that the level of the recreational drugs in these individuals’ blood was much higher than would normally be expected. There have been case reports of acute, serious side-effects in people using ketamine and ritonavir. The authors acknowledge that only a few of these cases have ever been documented.
Dr George Forgan-Smith